Do Antibiotics Make You Emotionally Unstable? (4 Possible Causes For Emotional Instability)

Share this article:

Antibiotics treat bacterial infections best. However, the antibiotics can cause emotional instability when the side effects kick in. Some antibiotics that double up as antidepressants can also affect emotions. Usage of antibiotics during gestation and childhood can cause brain underdevelopment leading to future emotional issues. Antibiotic-related psychosis can cause brain malfunction, leading to confusion and unstable emotions.

Are you feeling emotionally unstable? Are you on antibiotic drugs? You could be tracing it back to those antibiotics.

Although most antibiotics don’t cause emotional instability, some people find quinolone antibiotics capable of causing confusion, nervousness, psychosis, or depression.

Since Alexander Fleming discovered antibiotics in the early 19 century, this range of drugs has been used widely across the world.

Antibiotics are used to treat diseases and infections caused by bacteria.

They kill the bacteria or simply slow down their rate of multiplication.

Are antibiotics really life-saving drugs?

Even though antibiotics are life-saving drugs, they have side effects like any other drugs. The side effects can be severe or trivial.

A woman is about to take some antibiotics medicine with her water

The ability of antibiotics to alter mental functioning was proven when isoniazid, an antibiotic, was discovered as the first antidepressant that heralded current antidepressants like Prozac and Zoloft.

On other counts of reported emotional instability from antibiotics, the leading cause is worry on the patient’s side.

You might be worried about the possible side effects of a particular antibiotic or simply wondering how the medication will react with your body.

Antibiotics during pregnancy are also said to affect brain development in unborn children. The same may happen with the usage of antibiotics during early childhood.

Some antibiotics cause psychosis or brain malfunction. The malfunction can easily lead to emotional instability. Although it resolves quickly after the medication, this complaint is prevalent among the elderly.

Let’s review some scenarios where antibiotic usage can affect emotional stability.

How antibiotics can cause emotional instability

1. Antibiotic antidepressants

Nowadays, people suffering from depression can quickly get a prescription for antidepressants.

A young man who is experiencing depression is sitting down and looking outside on a rainy day.

Such success in the invention of antidepressants was first noted when isoniazid, an antibiotic for treating TB, was discovered to contain antidepressant qualities that initially reserved patients rather jovial.

Therefore it is possible if your antibiotics are making you emotionally unstable, they may contain some isoniazid.

Even more plausible, the antibiotic, per se, may have the ability to affect neurotransmitters that affect emotions. Using such antibiotics could ease and make you emotionally unstable.

Getting these drugs easily has contributed to many people suffering from emotional distress.

If you notice feeling sad, withdrawn, moody, or even quick to anger, it could be the effect of the antidepressants. You should consider seeing your doctor and explaining the effects the drugs bring out in you.

Sometimes changing the medication proves helpful in giving you back your emotional stability.

2. Antibiotics’ side effects

Like you can get side effects from other drugs, the same can happen with antibiotics.

Some antibiotics are known to have severe and profound side effects, so their usage must stop.

A woman who is not feeling well is laying down on the sofa

Some common side effects of antibiotics may include indigestion, nausea, bloating, vomiting, stomach pain and cramping, diarrhea, and vomiting.

The lesser side effects may include rashes, dizziness, and headaches.

You may wonder how side effects can cause emotional instability. But once the side effects set in, your anxiety levels and discomfort are significantly heightened.

In that case, you could be easily irritable or worried, making it hard to predict your emotions.

Some people become anxious and emotionally unstable without experiencing a single side effect.

That happens because they do not wish to encounter any side effects or wonder how their bodies will generally handle the drug.

3. Ante-natal or childhood antibiotic usage harmful to the brain

You may be wondering why it is not advised for expectant mothers and infants to use strong antibiotics or any antibiotics at all.

That happens because antibiotic usage during those stages can affect brain development in the unborn child or an infant.

Even though antibiotics fight infections from bacteria best, the body has friendly bacteria that help in many body processes, including brain development.

When we use antibiotics at these stages of gestation and early childhood, they fight even the friendly bacteria, risking brain-related complications to the child.

The brain’s underdevelopment may later cause conditions like autism and schizophrenia.

Such conditions may make the victims emotionally unstable to the point of emergency need for medication to prevent self-harm and harm to others.

So, you should avoid using antibiotics when pregnant or during the gestation period to prevent risking the emotional stability of your child.

4. Antibiotic-related psychosis

Since penicillin was the most used antibiotic, it used to cause some symptoms related to brain complications.

The complications may include seizures, spasms, and confusion. These symptoms are commonly seen in older people.

Just like isoniazid, most antibiotics can affect neurotransmitters. They involve a specific neurotransmitter GABA. And that causes a lot of brain malfunctions.

The malfunction then translates into these symptoms.

Although, unlike most cases of terminal brain complications, antibiotic-related psychosis quickly resolves once the use of the causative antibiotic must stop.

FAQs

Can antibiotics make you mad?

Antibiotics that can affect neurotransmitters can cause brain malfunction, which may, in turn, cause mental confusion.

Using antibiotics during gestation and childhood can cause the children to develop complications like schizophrenia, commonly referred to as madness.

Conclusion

Antibiotic usage, like all other drugs, should be used according to a doctor’s prescription following a proper diagnosis.

Avoid over-the-counter purchasing of antibiotics at cost.

When you realize that a specific antibiotic is causing you a lot of side effects, you should momentarily as you consult with your doctor for an equivalent substitution with fewer side effects. However, seek immediate or emergency medical help when the side effects are extreme.

At some times, avoid the usage of antibiotics must or stop altogether. That step should be taken by expectant mothers or amongst young children.

Likewise, when past usage of antibiotics causes psychosis-like symptoms in an individual, they should avoid or stop using the causative antibiotics.

Nudrat Naheed
Hi, I am Nudrat, The Heart And Brain author, IR student, and painter. Writing about health fascinates me because it helps me to explore a new healthy routine and share it with others. I write primarily about general health, pregnancy, postpartum, and allergies here. If you don't find me writing, I'm busy painting or reading on global politics.
Read more
The Heart & Brain

We’re proud to be a team of writers who are truly passionate about all things health.

Coming together from all parts of the world, we share a common goal of helping serve many with our comprehensive research and clear writing style. Learn more.

About us

About us

Contact Us